The smooth continuation method in optimal control with an application to quantum systems
ESAIM: Control, Optimisation and Calculus of Variations, Volume 17 (2011) no. 1, p. 267-292

The motivation of this article is double. First of all we provide a geometrical framework to the application of the smooth continuation method in optimal control, where the concept of conjugate points is related to the convergence of the method. In particular, it can be applied to the analysis of the global optimality properties of the geodesic flows of a family of Riemannian metrics. Secondly, this study is used to complete the analysis of two-level dissipative quantum systems, where the system is depending upon three physical parameters, which can be used as homotopy parameters, and the time-minimizing trajectory for a prescribed couple of extremities can be analyzed by making a deformation of the Grushin metric on a two-sphere of revolution.

Classification:  49K15,  65K10,  81V55
Keywords: optimal control, smooth continuation method, quantum control
     author = {Bonnard, Bernard and Shcherbakova, Nataliya and Sugny, Dominique},
     title = {The smooth continuation method in optimal control with an application to quantum systems},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {17},
     number = {1},
     year = {2011},
     pages = {267-292},
     doi = {10.1051/cocv/2010004},
     zbl = {1213.49027},
     mrnumber = {2775196},
     language = {en},
     url = {}
Bonnard, Bernard; Shcherbakova, Nataliya; Sugny, Dominique. The smooth continuation method in optimal control with an application to quantum systems. ESAIM: Control, Optimisation and Calculus of Variations, Volume 17 (2011) no. 1, pp. 267-292. doi : 10.1051/cocv/2010004.

[1] A.A. Agrachev and Y.L. Sachkov, Control theory from the geometric viewpoint, Encyclopaedia of Mathematical Sciences 87, Control Theory and Optimization II. Springer-Verlag, Berlin, Germany (2004). | MR 2062547 | Zbl 1062.93001

[2] E.L. Allgower and K.G. Georg, Introduction to numerical continuation methods, SIAM Classics in Applied Maths 45. Society for Industrial and Applied Mathematics, Philadelphia, USA (2003). | MR 2001018 | Zbl 1036.65047

[3] D. Bao, C. Robles and Z. Shen, Zermelo navigation on Riemannian manifolds. J. Differential Geom. 66 (2004) 377-435. | MR 2106471 | Zbl 1078.53073

[4] A.G. Bliss, Lectures on the Calculus of Variations. University of Chicago Press, Chicago, USA (1946). | MR 17881 | Zbl 0063.00459

[5] B. Bonnard and I. Kupka, Théorie des singularités de l'application entrée/sortie et optimalité des trajectoires singulières dans le problème du temps minimal [Theory of the singularities of the input/output mapping and optimality of singular trajectories in the minimal-time problem]. Forum Math. 5 (1993) 111-159. | MR 1205250 | Zbl 0779.49025

[6] B. Bonnard and D. Sugny, Time-minimal control of dissipative two-level quantum systems: the integrable case. SIAM J. Control Optim. 48 (2009) 1289-1308. | MR 2496977 | Zbl 1288.81052

[7] B. Bonnard and D. Sugny, Geometric optimal control and two-level dissipative quantum systems. Control Cybern. (to appear). | MR 2779111 | Zbl 1236.49047

[8] B. Bonnard, L. Faubourg and E. Trélat, Mécanique céleste et contrôle des véhicules spatiaux. Springer, Berlin, Germany (2005). | Zbl 1104.70001

[9] B. Bonnard, R. Dujol and J.-B. Caillau, Smooth approximations of single-input controlled Keplerian trajectories: homotopies and averaging, in Taming heterogeneity and complexity of embedded control, Proceedings of the Joint CTS-HYCON Workshop on Nonlinear and Hybrid Control, Paris, France (2006) 73-95.

[10] B. Bonnard, J.-B. Caillau and E. Trélat, Second order optimality conditions in the smooth case and applications in optimal control. ESAIM: COCV 13 (2007) 207-236. | Numdam | MR 2306634 | Zbl 1123.49014

[11] B. Bonnard, J.-B. Caillau, R. Sinclair and M. Tanaka, Conjugate and cut loci of a two-sphere of revolution with application to optimal control. Ann. Inst. H. Poincaré Anal. Non Linéaire 26 (2009) 1081-1098. | Numdam | MR 2542715 | Zbl 1184.53036

[12] B. Bonnard, M. Chyba and D. Sugny, Time-minimal control of dissipative two-level quantum systems: the generic case. IEEE Trans. Automat. Contr. 54 (2009) 2595-2610. | MR 2571923 | Zbl 1288.81052

[13] B. Bonnard, O. Cots, N. Shcherbakova and D. Sugny, The energy minimization problem for two-level dissipative quantum systems. J. Math. Phys. (to appear). | MR 2742815

[14] U. Boscain and P. Mason, Time minimal trajectories for a spin 1/2 particle in a magnetic field. J. Math. Phys. 47 (2006) 062101. | MR 2239948 | Zbl 1112.81098

[15] H.-P. Breuer and F. Petruccione, The theory of open quantum systems. Oxford University Press, London, UK (2002). | MR 2012610 | Zbl 1223.81001

[16] D. D'Alessandro, Introduction to quantum control and dynamics, Applied Mathematics and Nonlinear Science Series. Chapman & Hall/CRC, Boca Raton, USA (2008). | MR 2357229 | Zbl 1139.81001

[17] M.P. Do Carmo, Riemannian geometry. Birkhauser, Boston, USA (1992). | MR 1138207 | Zbl 0752.53001

[18] R. Dujol, Contribution du contrôle orbital des transferts mono-entrée en mécanique spatiale. Ph.D. Thesis, ENSEEIHT-INP, France (2006).

[19] J. Gergaud and T. Haberkorn, Homotopy method for minimum consumption orbit transfer problem. ESAIM: COCV 12 (2006) 294-310. | Numdam | MR 2209355 | Zbl 1113.49032

[20] T. Haberkhorn, Transfert orbital avec minimisation de la consommation : résolution par homotopie différentielle. Ph.D. Thesis, ENSEEIHT-INP, France (2004).

[21] N. Khaneja, R. Brockett and S.J. Glaser, Time optimal control of spin systems. Phys. Rev. A. 63 (2001) 032308.

[22] N. Khaneja, S.J. Glaser and R. Brockett, Sub-Riemannian geometry and time optimal control of three spin systems: quantum gates and coherence transfer. Phys. Rev. A (3) 65 (2002) 032301. | MR 1891763

[23] D.F. Lawden, Elliptic functions and applications. Springer Verlag, New York, USA (1989). | MR 1007595 | Zbl 0689.33001

[24] H. Maurer and H.J. Oberle, Second order sufficient conditions for optimal control problems with free final time: the Riccati approach. SIAM J. Control Optim. 41 (2002) 380-403. | MR 1920264 | Zbl 1012.49018

[25] L.S. Pontryagin, V.G. Boltyanskii, R.V. Gamkrelidze and E.F. Mishchenko, The mathematical theory of optimal processes. L.W. Neustadt Interscience Publishers, John Wiley & Sons, Inc., New York-London (1962). | MR 166037 | Zbl 0117.31702

[26] A. Sarychev, The index of the second variation of a control system. Math. Sbornik 41 (1982) 383-401. | Zbl 0484.49012

[27] T. Schulte-Herbrüggen, A.K. Spörl, R. Marx, N. Khaneja, J.M. Myers, A.F. Fahmy and S.J. Glaser, Quantum computing implemented via optimal control: Theory and application to spin and pseudo-spin systems, in Lectures on quantum information, D. Bruß and G. Leuchs Eds., Wiley-VCH (2006) 481. | Zbl 1135.81327

[28] T. Vieillard, F. Chaussard, D. Sugny, B. Lavorel and O. Faucher, Field-free molecular alignment of CO2 mixtures in presence of collisional relaxation. J. Raman Spec. 39 (2008) 694.

[29] R. Wu, A. Pechen, H. Rabitz, M. Hsieh and B. Tsou, Control landscapes for observable preparation with open quantum systems. J. Math. Phys. 49 (2008) 022108. | MR 2392845 | Zbl 1153.81449